USMLE®

Kaplan USMLE Step 3: Which medication caused HIV+ man’s symptoms?

If you’re preparing for the United States Medical Licensing Examination® (USMLE®) Step 3 exam, you might want to know which questions are most often missed by test-prep takers. Check out this example from Kaplan Medical, and read an expert explanation of the answer. Also check out all posts in this series.  

This month’s stumper

A 32-year-old HIV-positive man is admitted to the hospital with fever and headache. He has minimal photophobia, but no neck stiffness. A head CT is performed followed by a lumbar puncture. The opening pressure is markedly elevated and there are 132 white blood cells which are 95 percent lymphocytes. Amphotericin B and 5-flucytosine are started.

Although the India ink stain is negative, the cryptococcal antigen is markedly elevated. CD4 count is 15 though all other labs are normal. After a week of therapy, patient is felt to be stable enough to start antiretroviral medications with atazanavir, ritonavir, emtricitabine, trimethoprim/sulfamethoxazole and azithromycin. On the 10th hospital day the patient's serum bicarbonate and potassium level start to drop while chloride elevates. Anion gap is eight and serum creatinine is 0.8 mg/dL.

Which of the following medication is most likely to have caused this?

A. Amphotericin.

B. 5-flucytosine.

C. Protease inhibitors (atazanavir and ritonavir).

D. Trimethoprim/sulfamethoxazole.

E. Azithromycin.

F. Emtricitabine.

G. Tenofovir.

 

 

 

 

 

 

 

 

The correct answer is A.

Kaplan Medical explains why

Amphotericin has few specific indications left; two of these are cryptococcal meningitis in AIDS and mucormycosis. Though not renally excreted, amphotericin has considerable renal toxicity. Serum creatinine commonly rises after five to 10 days of therapy, though it is often reversible after therapy concludes. In this case, had the creatinine risen, there would have been no way to determine if it was from amphotericin or tenofovir since that is renally toxic as well.

Amphotericin is also commonly associated with a distal renal tubular acidosis (RTA), which is why the patient has decreased serum bicarbonate with normal anion gap and low potassium level. Distal RTA from amphotericin presents with a normal anion gap acidosis with abnormally elevated urine pH (more than 5.5). Remember that a normal urine pH is less than 5.4 so even though a pH 6–6.5 may seem low compared to serum, pH 6 or 7 would be abnormally high for the urine.

Why the other answers are wrong

Choice B: 5-flucytosine causes bone-marrow suppression. It accumulates with renal insufficiency and must be dose-adjusted in renal failure to avoid bone marrow suppression.

Choice C: Protease inhibitors cause liver toxicity; hyperlipidemia; hyperglycemia and glucose intolerance; and fat redistribution (lipodystrophy).

Choice E, F and G: Azithromycin and emtricitabine are extremely well-tolerated with no major adverse effects. Tenofovir has some renal toxicity.

Tips to remember

Amphotericin is associated with renal toxicity, particularly distal RTA and hypokalemia. 5-flucytosine is suppressive to the bone marrow. Protease inhibitors cause hyperlipidemia and hyperglycemia.

For more prep questions on USMLE Steps 1, 2 and 3, view other posts in this series.

The AMA selected Kaplan as a preferred provider to support you in reaching your goal of passing the USMLE® or COMLEX-USA®. AMA members can save 30 percent on access to additional study resources, such as Kaplan’s Qbank and High-yield courses. Learn more.